Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 129, NWS Paducah, KY

May 2, 2002Vanderburgh County, Warrick County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at May 2, 2002, 10:52 AM CDT for Vanderburgh County, Warrick County, Indiana. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2002, 10:52 AM CDT (15:52 UTC)
Expired
May 2, 2002, 11:15 AM CDT
In force
23 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Vanderburgh County, IN, Warrick County, IN

What was reported inside it

TimeReportWhereRemark
May 2, 11:02 AM CDTHail 1Boonville, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 7:30 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1583 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
391 m²/s²
Significant tornado parameter
2.3
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 021552
SVRPAH
INC163-173-021615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1052 AM CDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VANDERBURGH COUNTY IN SOUTHWEST INDIANA
  WARRICK COUNTY IN SOUTHWEST INDIANA

* UNTIL 1115 AM CDT

* AT 1050 AM CDT...AMATEUR RADIO SPOTTERS REPORTED A SEVERE 
   THUNDERSTORM OVER MELODY HILL...MOVING NORTHEAST AT 70 MPH. DIME 
   SIZE HAIL WAS REPORTED AT THE NORTH PARK MALL.

* LOCATIONS IN THE WARNING INCLUDE BOONVILLE...CHANDLER AND LYNNVILLE

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3813 8703 3813 8707 3810 8710 3795 8749
          3811 8759 3821 8737 3821 8733 3824 8729
          3823 8708 3820 8707 3820 8703

ML/PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:38 AM CDT, 8 hours 14 minutes earlier.

Area forecast discussion, May 2, 2:38 AM CDT, 8 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
238 AM CDT THU MAY 2 2002

RECENTLY ISSUED REGULAR MORNING ZONE PACKAGE/CCF/RDF...IN LIEU OF
TEMPORARY ZONE UPDATE TO DROP TORNADO WATCH THROUGH 4 AM. ALTHOUGH
WX GRAPHICS FOR WEB WILL SHOW MAINLY SHOWERS TODAY...I ADJUSTED THE
IFPS MATRICES FOR THE REVISED DIGITAL FORECAST TO HANDLE ANY
POST-FRONTAL THUNDERSTORMS THROUGH AT LEAST 9 AM.

POTENTIAL MID-LEVEL CAPPING AND LIMITING CONVERGENCE AHEAD OF COLD
FRONT SEEMED TO BE SLOWING SIGNIFICANT THUNDERSTORM/SEVERE WEATHER
DEVELOPMENT OVERNIGHT. I CANNOT RULE OUT THAT ANY SIGNIFICANT
CONVECTION WILL TAKE PLACE THROUGH DAYBREAK...BUT LEANED ZONES TO
GENERAL NON-SEVERE TSRA CONVECTION THROUGH MID-MORNING.

GENERALLY KEPT DAYSHIFT FORECASTERS PACKAGE INTACT...BUT ADJUSTED
MENTION OF SHOWERS THROUGH EARLY EVENING FOR SOUTHERN 1/2 OF CWA.
AVN/MESOETA SEEM TO HANG UP FRONTAL BOUNDARY ALONG MO/AR AND KY/TN
BORDER...SO ANY LIFT ACROSS FRONT THROUGH 15Z-18Z MAY PRODUCE
THUNDER...WITH SHOWERS POSSIBLE IN THE AFTERNOON.

NGM/AVN MOS A LITTLE DIVERGENT WITH MAXES ALONG AND BEHIND FRONT
TODAY. I DECIDED TO USE ETA MAX/MIN TEMPS FOR THE FIRST 24
HOURS...WHICH IS A ROUGH COMPROMISE BETWEEN NGM AND AVN MOS.

MADE NO CHANGES TO THE EXTENDED PACKAGE...EXCEPT MINOR TWEEKS TO
MAX/MIN TEMPS.

.PAH...NONE.

SMITH

In the hours before

Special weather statement, May 2, 5:27 AM CDT, 5 hours 25 minutes before
ILZ075>078-080>090-092>094-MOZ076-086-087-100-107>112-114-021200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
527 AM CDT THU MAY 2 2002

...ISOLATED THUNDERSTORMS WITH HAIL POSSIBLE OVER PARTS OF SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS THROUGH 700 AM...

ISOLATED THUNDERSTORMS...CAPABLE OF PRODUCING HAIL...WILL BE POSSIBLE
THROUGH 700 AM...OVER PARTS OF SOUTHEAST MISSOURI AND INTO SOUTHWEST
ILLINOIS.

ISOLATED THUNDERSTORMS WITH A PAST HISTORY OF PRODUCING DIME OR
NICKEL SIZE HAIL OCCURRED ACROSS SOUTH CENTRAL MISSOURI
OVERNIGHT. THE STORMS WILL LIKELY MOVE NEAR A PERRYVILLE TO VAN BUREN
MISSOURI LINE AROUND 630 AM...REACHING NEAR A DONIPHAN TO JACKSON
MISSOURI LINE BY 7 AM.

ADDITIONAL THUNDERSTORMS MAY ALSO DEVELOP ACROSS SOUTHERN ILLINOIS
FROM GRAND TOWER TO CARMI THROUGH 7 AM.

&&

SMITH
Special weather statement, May 2, 6:21 AM CDT, 4 hours 31 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021707-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
621 AM CDT THU MAY 2 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
THERE IS A THREAT OF SCATTERED THUNDERSTORMS THIS MORNING...SOME
WITH THE POTENTIAL OF LARGER THAN DIME SIZE HAIL AND LOCAL WIND
GUSTS IN EXCESS OF 60 MPH.

DISCUSSION...
A SURFACE COLD FRONT HAS ALL...BUT COMPLETELY MOVED EAST OF THE
OUTLOOK AREA THIS MORNING. HOWEVER...SOUTHWEST WINDS ABOVE 2000
FEET FROM THE GROUND CONTINUE TO PULL MOIST AND UNSTABLE AIR ACROSS
THE SURFACE FRONT. THIS MOIST AIR...COMBINED WITH COLDER
TEMPERATURES ALOFT...WILL PRODUCE THUNDERSTORMS WITH THE POTENTIAL
FOR HAIL UP TO DIME SIZE OR LARGER. WHERE SURFACE WINDS INTERACT
WITH THESE THUNDERSTORMS...THERE MAY ALSO BE THE POTENTIAL FOR
THUNDERSTORM GUSTS IN EXCESS OF 60 MPH.

MOST OF THE THUNDERSTORMS SHOULD REMAIN ALONG AND SOUTH OF A LITHIUM
MISSOURI...PINCKNEYVILLE...CARMI ILLINOIS...ONWARD TO EVANSVILLE AND
SANTA CLAUS INDIANA.

THESE THUNDERSTORMS SHOULD GRADUALLY MOVE SOUTH THROUGH THE MORNING
AS THE SURFACE COLD FRONT CONTINUES TO SAG INTO CENTRAL KENTUCKY
AND WEST TENNESSEE.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT SPOTTERS
SHOULD KEEP POSTED TO THE LATEST WEATHER DEVELOPMENTS THIS MORNING.

&&

SMITH
Local storm report, May 2, 6:56 AM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
656 AM CDT THU MAY 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

622  AM    DESOTO                    IL   2.00 INCH HAIL
05/02/02   JACKSON                        REPORTED BY JACKSON
                                          COUNTY SHERIFFS OFFICE
                                          EMPLOYEE.

0627 AM    GRAND TOWER               IL   1.00 INCH HAIL
05/02/02   JACKSON                        REPORTED BY TRAINED
                                          SPOTTER.

0637 AM    CARBONDALE                IL   1.75 INCH HAIL
05/02/02   JACKSON                        HAIL REPORTED 5 MILES
                                          SOUTH OF CARBONDALE.
                                          REPORTED BY TRAINED
                                          SPOTTER.

0645 AM    VAN BUREN                 MO   1.00 INCH HAIL
05/02/02   CARTER                         REPORTED BY TRAINED
                                          SPOTTER

0645 AM    JOHNSON CITY              IL   1.25 INCH HAIL
05/02/02   WILLIAMSON                     REPORTED BY TRAINED
                                          SPOTTER

0658 AM    NEW BURNSIDE              IL   1.25 INCH HAIL
05/02/02   JOHNSON                        REPORTED BY JOHNSON
                                          COUNTY SHERIFFS OFFICE
Local storm report, May 2, 7:08 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
708 AM CDT THU MAY 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0602 AM    MARION                    IL   2.00 INCH HAIL
05/02/02   WILLIAMSON                     REPORTED RELAYED BY PERRY
                                          COUNTY SHERIFFS OFFICE.

0602 AM    CREAL SPRINGS             IL   2.00 INCH HAIL
05/02/02   WILLIAMSON                     REPORTED RELAYED BY PERRY
                                          COUNTY IL SHERIFFS
                                          OFFICE.
Local storm report, May 2, 7:08 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
708 AM CDT THU MAY 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0702 AM    MARION                    IL   2.00 INCH HAIL
05/02/02   WILLIAMSON                     REPORTED RELAYED BY PERRY
                                          COUNTY SHERIFFS OFFICE.
                                          (EVENT TIME CORRECTED).

0702 AM    CREAL SPRINGS             IL   2.00 INCH HAIL
05/02/02   WILLIAMSON                     REPORTED RELAYED BY PERRY
                                          COUNTY IL SHERIFFS
                                          OFFICE.
                                          (EVENT TIME CORRECTED).
Local storm report, May 2, 9:12 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
912 AM CDT THU MAY 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0642 AM    CARBONDALE                IL   0.75 INCH HAIL
05/02/02   JACKSON                        REPORT RELAYED BY WSIL-TV
                                          FROM WEATHER SPOTTER WITH
                                          STATION.

0645 AM    MAKANDA                   IL   2.00 INCH HAIL
05/02/02   JACKSON                        REPORTED BY JACKSON
                                          COUNTY EMA.

0656 AM    CREAL SPRINGS             IL   1.75 INCH HAIL
05/02/02   WILLIAMSON                     REPORTED BY TRAINED
                                          SPOTTER.

0657 AM    PIEDMONT                  MO   1.75 INCH HAIL
05/02/02   WAYNE                          REPORTED BY TRAINED
                                          SPOTTER 6 MILES SOUTHEAST
                                          OF PIEDMONT.

0815 AM    CAIRO                     IL   1.00 INCH HAIL
05/02/02   ALEXANDER                      REPORTED BY ALEXANDER
                                          COUNTY EOC.

0818 AM    WICKLIFFE                 KY   1.75 INCH HAIL
05/02/02   BALLARD                        REPORTED BY BALLARD
                                          COUNTY SHERIFFS OFFICE.

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.